Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 23, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 18, 2014, 7:57 PM MDT for Sheridan County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2014, 7:57 PM MDT (01:57 UTC)
- Expired
- May 18, 2014, 9:00 PM MDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:06 PM MDT | HAIL 1 | 9 Ne Alliance, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
089
WUUS53 KLBF 190157
SVRLBF
NEC161-190300-
/O.NEW.KLBF.SV.W.0023.140519T0157Z-140519T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM MDT SUN MAY 18 2014
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 900 PM MDT
* AT 752 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALLIANCE...
AND MOVING EAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ANTIOCH...LAKESIDE...KRAUSE LAKE...WICKSON LAKE...SNOW LAKE...
DIAMOND LAKE AND SMITH LAKE STATE WILDLIFE MANAGEMENT AREA.
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4251 10249 4211 10224 4199 10269 4201 10270
4208 10271 4208 10273 4209 10275 4236 10276
TIME...MOT...LOC 0157Z 248DEG 23KT 4216 10280
HAIL...1.50IN
WIND...60MPH
$$
ROBERG2 follow-up statements
015
WWUS53 KLBF 190220
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
920 PM CDT SUN MAY 18 2014
NEC161-190300-
/O.CON.KLBF.SV.W.0023.000000T0000Z-140519T0300Z/
SHERIDAN NE-
820 PM MDT SUN MAY 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
SHERIDAN COUNTY UNTIL 900 PM MDT...
AT 816 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF ANTIOCH...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
KRAUSE LAKE...WICKSON LAKE...SNOW LAKE...DIAMOND LAKE AND SMITH LAKE
STATE WILDLIFE MANAGEMENT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4213 10274 4236 10276 4251 10249 4213 10225
TIME...MOT...LOC 0220Z 248DEG 23KT 4221 10269
HAIL...1.00IN
WIND...60MPH
$$
ROBERG283 WWUS53 KLBF 190240 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 940 PM CDT SUN MAY 18 2014 NEC161-190250- /O.CAN.KLBF.SV.W.0023.000000T0000Z-140519T0300Z/ SHERIDAN NE- 840 PM MDT SUN MAY 18 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4213 10274 4236 10276 4251 10249 4213 10225 TIME...MOT...LOC 0240Z 248DEG 23KT 4225 10253 $$ ROBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:41 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 18, 5:41 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 641 PM CDT SUN MAY 18 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 334 PM CDT SUN MAY 18 2014 MOISTURE ADVECTION IS UNDERWAY ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON...WITH DEW POINTS RISING SLOWLY INTO THE 50S. TEMPERATURES HAVE WARMED INTO THE 70S...AND WHEN COMBINED WITH THE INCREASING MOISTURE AND STEEP MID LEVEL LAPSE RATES...SOME FAIRLY HEALTHY SFC BASED CAPE HAS DEVELOPED ALONG AND WEST OF HIGHWAY 83. SHORT TERM MODELS INSIST THAT CONVECTION WILL DEVELOP ACROSS NORTHEAST COLORADO THIS EVENING...AND TRACK INTO WESTERN/SOUTHWEST NEBRASKA THIS EVENING. FORCING IS WEAK...BUT RECENT CU TOWERS NEAR FORT MORGAN HAVE PERSUADED ME TO ADD A SLIGHT CHANCE FOR STORMS THIS EVENING AS FAR EAST AS A NORTH PLATTE TO THEDFORD LINE. OTHER STORMS...LARGELY DRIVEN BY THE LOW LEVEL JET...SHOULD INTENSIFY ACROSS SOUTHERN SD THIS EVENING...PERHAPS SKIRTING NORTHERN NEBRASKA LATE TONIGHT. FORCING IS A LITTLE BETTER IN THAT AREA...SO WILL CONTINUE THE CHANCES ALREADY IN THE FORECAST FOR THAT AREA. A MILD NIGHT TONIGHT WITH THE INCREASED MOISTURE AND CONTINUED WIND. LOWS WILL BE MOSTLY IN THE 50S AREA WIDE. A COLD FRONT WILL BE FORCED SOUTH THROUGH WESTERN AND NORTH CENTRAL NEBRASKA MONDAY MORNING...IN RESPONSE TO A SHORT WAVE PUSHING EAST THROUGH NORTH DAKOTA. TEMPERATURES BE NEARLY AS WARM OR EVEN WARMER THAN TODAY HOWEVER...SO ONLY THE WIND SHIFT TO THE NORTH WILL MARK THE FRONTAL PASSAGE. BY AFTERNOON...WINDS WILL GRADUALLY BECOME EAST TO NORTHEAST ACROSS THE PANHANDLE...WITH A POST FRONTAL FLOW DEVELOPING. SHOULD BE ENOUGH MOISTURE REMAINING BEHIND THE FRONT...THAT A FEW THUNDERSTORMS SHOULD DEVELOP. SHEAR WOULD SUPPORT A SEVERE THREAT...BUT INSTABILITY MAY BE ON THE WEAK SIDE...SO SEVERE STORMS SEEM UNLIKELY AT THIS POINT. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 334 PM CDT SUN MAY 18 2014 THE 0-2KM THETA-E AND SEA LEVEL PRESSURE FORECASTS FOR MONDAY NIGHT SHOW A STRONG SURFACE BOUNDARY ACROSS SOUTHERN NEBRASKA. HOWEVER... FORECAST SOUNDINGS NEAR BROKEN BOW...NORTH PLATTE AND MCCOOK SHOW SUBSIDENCE RESULTING IN CAPPING UP TO ABOUT THE 650MB LEVEL TO THE TUNE OF ABOUT 4C AT THE BEST. EVEN A CROSS-SECTION OF THETA... THETA-E AND AGEOSTROPHIC VERTICAL CIRCULATION SUGGESTS NO DEEP UPWARD MOTION ALONG THE BOUNDARY. IN FACT...THE VERTICAL MOTION IS NOT DEEP ENOUGH TO OVERCOME THE 50-100MB SATURATION PRESSURE DEFICIT IN CENTRAL AND SOUTHWEST NEBRASKA. AS A RESULT...WE WILL LEAN TOWARD A DRY FORECAST THROUGH TUESDAY FOR THOSE AREAS. IN THE NORTHWEST NEBRASKA SANDHILLS AND THE PANHANDLE...UPSLOPE AIDS THE LIFT ALONG THE BOUNDARY... SO THERE IS A LITTLE BETTER CHANCE OF THUNDERSTORMS MONDAY EVENING. THE BOUNDARY SLIPS SOUTH SLIGHTLY TO NORTHERN KANSAS TUESDAY NIGHT. MOISTURE TRANSPORT VECTORS ON THE 310K AND A CROSS-SECTION OF THE WIND COMPONENT ALONG THE ISENTROPIC SURFACES SHOW ISENTROPIC UPGLIDE EXTENDING INTO SOUTHERN AND WESTERN NEBRASKA. THE CROSS-SECTION SHOWS A DEEP LAYER OF FOLDED THETA-E TUESDAY EVENING AND 800MB BASED CONVECTIVE POTENTIAL ENERGY SHOWS ABOUT 2000J/KG. THE 0-6KM BULK SHEAR IS MARGINAL AT 40-45KT...SO THE UPDRAFT COLUMN WOULD NOT SHOW A LARGE TILT. THEREFORE...THE FAVORABILITY FOR LARGE HAIL IS NOT REAL STRONG. IN FACT THE CROSS-SECTION SHOWS DEEP UPWARD AGEOSTROPHIC VERTICAL CIRCULATION SO...DESPITE THE DRY INDICATION IN THE NAM12 AND THE GFS40 DETERMINISTIC PRECIPITATION...SOME ELEVATED CONVECTION WOULD NOT BE OUT OF THE QUESTION LATE EVENING AND OVERNIGHT. IN FACT...THE PROBABILISTIC OUTPUT FROM THE 12Z GFS AND THE 00Z ECMWF BOTH SHOW AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY EVENING AND LATE NIGHT IN CENTRAL AND SOUTHWEST NEBRASKA WITH A CHANCE OF THUNDERSTORMS IN THE WESTERN NEBRASKA SANDHILLS AND THE PANHANDLE. SIMILAR CONDITIONS ARE INDICATED WEDNESDAY EVENING AND OVERNIGHT. AS THE SURFACE BOUNDARY CONTINUES OSCILLATING NORTH AND SOUTH ACROSS THE NEBRASKA-KANSAS BORDER AND THE FLOW FROM THE GULF CONTINUES... CONDITIONS BECOME MORE FAVORABLE FOR THUNDERSTORMS AND EVEN SOME SEVERE WEATHER IN THE LAST FOUR DAYS OF THE FORECAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 640 PM CDT SUN MAY 18 2014 VFR CONDITIONS WILL PREVAIL AT KLBF AND KVTN TONIGHT AND MONDAY. WINDS NEAR 16018G27KT WILL CONTINUE UNTIL ABOUT 09Z...THEN DIMINISH. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM...SPRINGER AVIATION...ROBERG
Hazardous weather outlook, May 18, 2:43 PM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 343 PM CDT SUN MAY 18 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 343 PM CDT SUN MAY 18 2014 /243 PM MDT SUN MAY 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH OF AN IMPERIAL TO NORTH PLATTE TO BARTLETT LINE. A STRONG STORM IS POSSIBLE...ESPECIALLY ACROSS NORTHWEST NEBRASKA. HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTHWEST NEBRASKA MONDAY NIGHT. A STRONG STORM CONTAINING HAIL AND GUSTY WINDS ARE POSSIBLE. AFTER A BRIEF BREAK TUESDAY...THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY EVENING THROUGH SATURDAY AS MOIST UNSTABLE AIR BECOMES ESTABLISHED ACROSS THE REGION. THUNDERSTORMS...SOME CONTAINING HEAVY RAIN...HAIL AND GUSTY WINDS WILL BE POSSIBLE. AT THIS TIME HOWEVER...AN ORGANIZED SEVERE WEATHER EPISODE SEEMS UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:48 AM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.